Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 270, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Aug 1, 2016, 7:43 PM CDT for Furnas County, Nebraska. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 1, 2016, 7:43 PM CDT (00:43 UTC)
- Expired
- Aug 1, 2016, 8:15 PM CDT
- In force
- 32 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Furnas County, NE
The radar
The Grand Island radar (KUEX), 144 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 7:45 PM CDT | HAIL 1 | Cambridge, NE | QUARTER SIZED HAIL WITH A FEW GOLF BALLS MIXED IN. HEAVY RAIN. ROADS ALSO COVERED IN HAIL SOUTH SIDE OF TOWN. SOME ROADS IN TOWN ALSO REPORTED TO HAVE FLOODING ISSUES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.7 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3653 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 1331 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 16.5
The text
As transmitted.
198
WUUS53 KGID 020043
SVRGID
NEC065-020115-
/O.NEW.KGID.SV.W.0270.160802T0043Z-160802T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
743 PM CDT MON AUG 1 2016
THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN FURNAS COUNTY IN SOUTH CENTRAL NEBRASKA...
* UNTIL 815 PM CDT
* AT 742 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
CAMBRIDGE...OR 41 MILES SOUTHWEST OF LEXINGTON...MOVING NORTHEAST
AT 15 MPH. THIS WARNING REPLACES THE PREVIOUS WARNING THAT WAS
IN EFFECT FOR NORTHWEST FURNAS COUNTY.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
CAMBRIDGE AND HOLBROOK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4035 10020 4035 9993 4014 10003 4014 10019
4015 10020 4024 10019
TIME...MOT...LOC 0042Z 216DEG 11KT 4026 10013
HAIL...1.25IN
WIND...60MPH
$$
BILLINGS WRIGHT1 follow-up statement
233
WWUS53 KGID 020059
SVSGID
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
759 PM CDT MON AUG 1 2016
NEC065-020115-
/O.CON.KGID.SV.W.0270.000000T0000Z-160802T0115Z/
FURNAS NE-
759 PM CDT MON AUG 1 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHWESTERN FURNAS COUNTY...
AT 759 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER CAMBRIDGE...OR
38 MILES SOUTHWEST OF LEXINGTON...MOVING NORTH AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
CAMBRIDGE AND HOLBROOK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4035 10020 4035 9993 4018 10001 4017 10019
4024 10019
TIME...MOT...LOC 0059Z 193DEG 11KT 4030 10013
HAIL...1.00IN
WIND...60MPH
$$
BILLINGS WRIGHTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 6:20 PM CDT, 1 hour 23 minutes earlier.
Area forecast discussion, Aug 1, 6:20 PM CDT, 1 hour 23 minutes before
Area Forecast Discussion National Weather Service Hastings NE 620 PM CDT MON AUG 1 2016 .SHORT TERM...(This evening through Wednesday Night) Issued at 342 PM CDT Mon Aug 1 2016 Generally zonal flow remains in place across the region, set up between high pressure spread across the southern CONUS and various disturbances located across the north. Been a dry afternoon across the CWA, though radar showing some scattered thunderstorm activity not too far off to the northwest. At the surface, the pattern has been messy at times. Started out the day with variable winds and plenty of cloud cover across the north. An outflow boundary pushed south through the northern half of the CWA this morning, bringing at least a temporary shift in winds out of the north. More southeasterly winds have since returned to the majority of the CWA, but a boundary remains in place across far SWrn portions, with more southerly winds to its south. Speeds have been stronger than expected, most locations are currently sustained 15-20 MPH, with gusts near 25 MPH. A trough axis remains draped south through the High Plains. As far as temperatures to, looks like we are going to fall short of forecast highs for many locations (esp across SC NE), thanks in part to more cloud cover for some, higher dewpoints for others. 3 pm obs range from the lower/mid 80s in the north to upper 90s in far southern areas. Late today into tonight, thunderstorm chances remain in the forecast, and overall didn't make notable changes to the forecast. A subtle shortwave disturbance is shown by models to continue pushing east with time, with additional thunderstorms expected to develop in proximity of the sfc trough to the west, though overall coverage if things go is uncertain, with the SPC Meso page showing 700 MB temps pushing 14C. Should be aided later this evening by a 30ish kt LLJ nosing into the region. The better chances remain across the western half of the CWA, with more uncertainty further east. Potential for strong/marginally severe storms remains, plenty of instability around, but deeper layer shear isn't the greatest. As we get into Tuesday, the main surface boundary that pushes southeast tonight is roughly halfway through the CWA by mid morning, continuing to sink south to near the NE/KS state line around midday. Losing its push, the front is shown by most models to stall out over far northern KS, remaining in that general area well through Tuesday night. Upper level forcing is never the greatest Tue/Tues night, but the front remains around our southern counties, and as evening passes the LLJ picks back up - just can't confidently dry any time period completely out. Did trim back the northern extent of PoPs, confining them to south of Interstate 80. With that front around, confidence in highs for tomorrow is not high. Did trend back a bit in the north-northwest, where northeasterly winds are expected all day. Further south winds may end up being more light/variable. Current forecast highs range from the upper 80s in the northwest to mid 90s further south. Did keep Wednesday and Wednesday night dry, though there is some suggestion that a bit of lingering activity could be around to start the day. Forecast for Wed has been dry for a while, would like to see more support from models before having to insert a PoP. Aloft, focus is turning to the next notable upper level disturbance, which during this period is sliding east across the northern Rockies. Ahead of that disturbance, low pressure is starting to become better organized to our west-northwest, with winds turning more to the south with time as a warm front pushes back north. Looks to be another warm day, with forecast highs in the mid 90s. .LONG TERM...(Thursday through Monday) Issued at 342 PM CDT Mon Aug 1 2016 Better chances for precipitation look to start working their way in on Thursday, continuing right on through the upcoming weekend. Looking at the upper levels Thurs/Fri, that above mentioned upper level system pushing east through the northern Rockies on Wednesday will continue to do so. During the day Thursday the center of the low is crossing just north of the Dakotas, before working its way through Ontario toward the Hudson Bay area through Friday. Generally zonal flow sets up in its wake, with periodic shortwave disturbances potentially sliding right through the area. At the surface, the Thurs/Fri system pushes another surface frontal boundary south into the the region, once again stalling out across the Central Plains as it loses its upper level push. Models suggest that this frontal boundary will be lingering around the area through the weekend and into Monday. Between the surface boundary lingering around the area, periodic disturbances moving through, as well as some lift via a passing upper level jet streak, it's difficult to completely rule precipitation chances out of any period. Also difficult to have an abundance of confidence in timing/location, as how any particular day plays out will be affected by what/if anything occurs the day prior. Plenty of things to iron out in the coming days, but the increased chances are encouraging. Temperatures through this period will be driven by where that surface boundary ends up and accompanying clouds/precip, but potential for some highs in the 70s is there for a few days, esp across portions of the area north of the front. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Tuesday evening) Issued at 620 PM CDT Mon Aug 1 2016 The main aviation forecast concern tonight is the chances for thunderstorms during the evening and overnight hours. A secondary point to watch is a front and associated wind shift moving through during the day Tuesday. Scattered thunderstorms have already developed west of the terminals and both KEAR and KGRI could be impacted. Currently have VCTS with confidence low for timing if/when they will be hit. Will watch trends and amend if/when needed. A front will move through early Tuesday causing the winds to become northerly. && .GID Watches/Warnings/Advisories... NE...None. KS...None. && SHORT TERM...ADP LONG TERM...ADP AVIATION...Billings Wright
Hazardous weather outlook, Aug 1, 4:04 PM CDT, 3 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 404 PM CDT MON AUG 1 2016 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 021200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 404 PM CDT MON AUG 1 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT. HEAT INDEX VALUES BETWEEN 100 AND 105 DEGREES WILL REMAIN POSSIBLE ACROSS PORTIONS OF THE OUTLOOK AREA LATE THIS AFTERNOON...MAINLY SOUTH OF INTERSTATE 80. THUNDERSTORM CHANCES REMAIN IN THE FORECAST ACROSS THE OUTLOOK AREA THROUGH TONIGHT. THERE IS A MARGINAL RISK OF SEVERE STORMS...MAINLY ALONG AND NORTHWEST OF A LINE FROM ALMA TO MINDEN TO GRAND ISLAND TO FULLERTON. THE PRIMARY HAZARDS WOULD BE HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A SLIGHT CHANCE FOR A STRAY THUNDERSTORM OR TWO TUESDAY INTO TUESDAY NIGHT. WHILE A FEW STRONG THUNDERSTORMS ARE POSSIBLE...SEVERE WEATHER IS CURRENTLY NOT EXPECTED. THUNDERSTORM CHANCES RETURN TO THE FORECAST THURSDAY THROUGH SUNDAY. THE GREATEST CHANCES FOR THUNDERSTORMS CONTINUE TO BE THURSDAY NIGHT THROUGH FRIDAY NIGHT. IT IS TOO EARLY TO DETERMINE ANY SPECIFICS REGARDING THUNDERSTORM INTENSITY...BUT THERE WILL BE POTENTIAL FOR SOME STORMS TO BE SEVERE ALONG WITH THE POSSIBILITY OF LOCALIZED FLOODING. DURING THE AFTERNOON HOURS TUESDAY AND WEDNESDAY...HEAT INDEX VALUES NEAR 100 DEGREES WILL BE POSSIBLE...MAINLY EAST OF HIGHWAY 281. .SPOTTER INFORMATION STATEMENT... THERE IS AN OUTSIDE CHANCE THAT SPOTTER ACTIVATION MAY BE NEEDED THROUGH TONIGHT IN PARTS OF THE OUTLOOK AREA. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
In the hours before
Special weather statement, Aug 1, 5:39 PM CDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
539 PM CDT MON AUG 1 2016
NEZ082-012330-
FURNAS NE-
539 PM CDT MON AUG 1 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FURNAS COUNTY UNTIL
630 PM CDT...
AT 539 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTH OF CAMBRIDGE...OR 48 MILES WEST OF HOLDREGE...MOVING
NORTHEAST AT 20 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CAMBRIDGE...ARAPAHOE...HOLBROOK AND WILSONVILLE.
LAT...LON 4033 10020 4035 10012 4035 9991 4019 9980
4008 10019 4016 10020
TIME...MOT...LOC 2239Z 241DEG 16KT 4018 10023
BILLINGS WRIGHTLocal storm report, Aug 1, 6:08 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
608 PM CDT MON AUG 01 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL CAMBRIDGE 40.28N 100.17W
08/01/2016 M0.75 INCH FURNAS NE TRAINED SPOTTER
&&
PBEDALocal storm report, Aug 1, 6:25 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
625 PM CDT MON AUG 01 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM HAIL 1 W CAMBRIDGE 40.28N 100.19W
08/01/2016 M1.00 INCH FURNAS NE TRAINED SPOTTER
EST WINDS GUSTS TO 55 TO 60MPH. QUARTER SIZED HAIL WITH
HEAVY RAIN. WATER OVER SOME COUNTY ROADS WEST OF TOWN.
&&
PBEDALocal storm report, Aug 1, 6:38 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
638 PM CDT MON AUG 01 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0636 PM HAIL CAMBRIDGE 40.28N 100.17W
08/01/2016 M1.25 INCH FURNAS NE TRAINED SPOTTER
MOSTLY QUARTER SIZED HAIL WITH A FEW HALF DOLLARS MIXED
IN. HEAVY RAIN WITH WINDS GUSTING 35 TO 45MPH. PONDING ON
ROADS FROM HEAVY RAIN.
&&
PBEDASpecial weather statement, Aug 1, 7:17 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
717 PM CDT MON AUG 1 2016
NEZ072-020100-
GOSPER NE-
717 PM CDT MON AUG 1 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GOSPER COUNTY UNTIL
800 PM CDT...
AT 717 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTH OF CAMBRIDGE...OR 32 MILES SOUTHWEST OF
LEXINGTON...MOVING EAST AT 10 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN GOSPER
COUNTY.
LAT...LON 4044 10009 4044 9998 4055 9998 4057 9990
4035 9986 4035 10009
TIME...MOT...LOC 0017Z 260DEG 8KT 4041 10014
BILLINGS WRIGHTLocal storm report, Aug 1, 7:29 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
729 PM CDT MON AUG 01 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 PM HAIL 7 S CAMBRIDGE 40.18N 100.17W
08/01/2016 M1.75 INCH FURNAS NE TRAINED SPOTTER
7S OF CAMBRIDGE ALONG HWY 47 GOLF BALL SIZED HAIL
FALLING.
&&
PBEDAThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 7:15 PM CDT | Flash Flood Warning | GID | Furnas | 3 hr |
| Aug 1, 7:17 PM CDT | Special Weather Statement | GID | Gosper | 43 min |
| Aug 1, 8:13 PM CDT | Severe Thunderstorm Warning | GID | Furnas | 32 min |
| Aug 1, 8:45 PM CDT | Severe Thunderstorm Warning | GID | Furnas | 45 min |
| Aug 1, 9:29 PM CDT | Areal Flood Warning | GID | Furnas | 12 hr |
| Aug 1, 9:30 PM CDT | Special Weather Statement | GID | Furnas | 45 min |
| Aug 1, 10:13 PM CDT | Special Weather Statement | GID | Greeley | 47 min |
| Aug 1, 10:14 PM CDT | Special Weather Statement | GID | Greeley | 46 min |
| Aug 1, 10:52 PM CDT | Severe Thunderstorm Warning | GID | Nance | 53 min |
| Aug 1, 10:58 PM CDT | Special Weather Statement | GID | Greeley | 47 min |
| Aug 1, 11:33 PM CDT | Severe Thunderstorm Warning | GID | Greeley | 27 min |
| Aug 1, 11:59 PM CDT | Special Weather Statement | GID | Greeley | 31 min |
| Aug 2, 12:12 AM CDT | Special Weather Statement | GID | Nance | 33 min |
| Aug 2, 12:15 AM CDT | Areal Flood Advisory | GID | Greeley, Nance | 6 hr |
| Aug 2, 1:11 AM CDT | Flash Flood Warning | GID | Greeley, Howard, Nance | 3 hr |
| Aug 2, 1:11 AM CDT | Special Weather Statement | GID | Nance | 49 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.